Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 18, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at May 26, 2021, 5:35 PM CDT for Ellsworth County, Kansas. It was in force for 17 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2021, 5:35 PM CDT (22:35 UTC)
- Expired
- May 27, 2021, 10:39 AM CDT
- In force
- 17 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 135 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:00 AM CDT | HEAVY RAIN 2.22 | 7 Wnw Marquette, KS | MESONET STATION KANK1 7.3 NW MARQUETTE. |
| May 27, 7:00 AM CDT | HEAVY RAIN 2.5 | 4 Ne Kanopolis, KS | COCORAHS STATION KS-EW-33 KANOPOLIS 4.5 NE. |
| May 27, 7:00 AM CDT | HEAVY RAIN 2.62 | 6 Nnw Holyrood, KS | COCORAHS STATION KS-EW-9 HOLYROOD 6.2 NNW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2211 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
487 WGUS43 KICT 262235 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Wichita KS 535 PM CDT Wed May 26 2021 KSC053-270300- /O.NEW.KICT.FA.W.0018.210526T2235Z-210527T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellsworth KS- 535 PM CDT Wed May 26 2021 The National Weather Service in Wichita has issued a * Flood Warning for... Ellsworth County in central Kansas... * Until 1000 PM CDT. * At 535 PM CDT, Doppler radar indicated heavy rain due to thunderstorms. Flooding is ongoing or expected to begin shortly in the warned area. * Some locations that will experience flooding include... Ellsworth, Wilson, Kanopolis, Holyrood, Geneseo, Lorraine, Ellsworth Airport, Kanopolis Lake and Kanopolis State Park. Additional rainfall is expected to fall over the next few hours. Low lying areas are likely to become flooded if they have not already. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. && LAT...LON 3887 9793 3852 9792 3852 9848 3887 9848 $$ Metzger
2 follow-up statements
509 WGUS43 KICT 270222 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Wichita KS 922 PM CDT Wed May 26 2021 KSC053-271600- /O.EXT.KICT.FA.W.0018.000000T0000Z-210527T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellsworth KS- 922 PM CDT Wed May 26 2021 The National Weather Service in Wichita has extended the * Flood Warning for... Ellsworth County in central Kansas... * Until 1100 AM CDT Thursday. * At 922 PM CDT, Doppler radar indicated heavy rain due to thunderstorms. Flooding is ongoing or expected to begin shortly in the warned area. * Some locations that will experience flooding include... Ellsworth, Wilson, Kanopolis, Holyrood, Geneseo, Lorraine, Ellsworth Airport, Kanopolis Lake and Kanopolis State Park. Additional thunderstorms with very heavy rain is expected during the overnight period. This will likely keep flooding conditions in the warned area through much of the night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. && LAT...LON 3887 9793 3852 9792 3852 9848 3887 9848 $$ Metzger
811 WGUS83 KICT 271539 FLSICT Flood Statement National Weather Service Wichita KS 1039 AM CDT Thu May 27 2021 KSC053-271549- /O.CAN.KICT.FA.W.0018.000000T0000Z-210527T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellsworth KS- 1039 AM CDT Thu May 27 2021 ...FLOOD WARNING IS CANCELLED FOR ELLSWORTH COUNTY... Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3887 9793 3852 9792 3852 9848 3887 9848 $$ Salazar
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 26, 4:08 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 26, 4:08 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Wichita KS 408 PM CDT Wed May 26 2021 .SHORT TERM...(This evening through Saturday night) Issued at 407 PM CDT Wed May 26 2021 Current satellite water vapor imagery shows a healthy upper level wave moving eastward across Montana and Wyoming, and this system will move into the Dakotas for tonight. Elevated severe storms developed this morning/early afternoon along mid-level frontal boundary over northwest/central Kansas. Latest thinking is that moist upslope low level flow will generate storms this afternoon across the high plains region of western Nebraska which will then travel east/southeast tonight along that mid-level frontal boundary. A large scale forward propagating MCS is likely with damaging to destructive winds being the primary risk overnight. The track of this MCS could clip parts of central KS(I-70 corridor) with the better chances remaining north over southern Nebraska/northern KS. This MCS should create a well pronounced outflow boundary that will surge southward and become a focus for storms re-developing on Thursday. Where this boundary ends up will be key for Thursday afternoon severe weather location. Shear vectors look be more parallel to the surface frontal boundary/outflow boundary which should create a more rapid liner storm mode development, with damaging winds and large hail being the main risk. A few tornadoes could be possible for any initial discrete cells, however the risk looks lower due to quick evolution to liner mode. Given an expected very unstable airmass south of the boundary the line of storms could produce higher end severe weather. Another area for storms possibly redeveloping this afternoon will be along the dry-line in southwest Kansas. A very unstable airmass with MLCAPE values over 3500 J/kg and favorable wind shear aloft supports supercell development. Any storm that develops along the dry-line should remain discrete with 0-8km shear vectors being perpendicular to the dry-line boundary. This activity will move eastward into a favorable tornadic environment this evening with increasing low level jet and boosting values of 0-1km SRH. This activity could reach parts of central/south central Kansas late this evening. Surface high pressure with cooler and much drier air will overspread the region for Thursday night into Friday, as upper trough shifts eastward into the Great Lakes region. This will stabilize the atmosphere over Kansas with dry weather expected for Thursday night- Saturday. .LONG TERM...(Sunday through Wednesday) Issued at 407 PM CDT Wed May 26 2021 Models show upper level ridge axis shifting slowly east on Sunday with a couple upper waves moving across the central plains for Sunday-Tuesday next week. This looks to bring more rounds of showers/storms to the region. Meanwhile long range models show an upper trough pivoting eastward across the central plains on Wednesday, and if this signal remains consistent then weather pattern would shift precipitation east of Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1230 PM CDT Wed May 26 2021 Difficult forecast with this package. The hi res models are not consistent and haven't picked up on the ongoing situation well. A very moist environment is in place which lends well to afternoon CU developing with diabatic heating. A few boundaries are also being watched to our north and west where convection is expected to fire late this afternoon and overnight. These should begin to affect the taf sites later in the evening and the 00Z tafs should have a much better grasp of the situation. With the moist atmosphere in place, cloud bases should be hugging the surface near the 3K threshold and lower with convection. The frontal boundary is expected to move SE overnight and align along the KS turnpike by mid morning. This will also for another possible volatile atmosphere at KICT and KCNU tomorrow. All other sites should be in the clear unless the front drags a bit. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 82 53 72 / 40 60 20 10 Hutchinson 68 82 51 70 / 50 40 10 0 Newton 68 82 51 69 / 50 60 10 0 ElDorado 68 82 52 70 / 60 70 20 0 Winfield-KWLD 69 82 55 73 / 30 70 30 10 Russell 63 79 47 69 / 60 20 0 0 Great Bend 66 81 48 70 / 50 20 10 0 Salina 67 81 50 69 / 70 50 0 0 McPherson 67 82 50 69 / 60 50 10 0 Coffeyville 69 82 57 71 / 20 90 60 10 Chanute 69 82 55 69 / 50 80 40 10 Iola 68 81 54 68 / 60 90 40 10 Parsons-KPPF 69 82 56 70 / 30 90 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...CWH
Hazardous weather outlook, May 26, 4:28 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 428 PM CDT Wed May 26 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 428 PM CDT Wed May 26 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms will affect central Kansas through the early evening hours with very large hail, damaging winds, torrential rainfall, and a few tornadoes possible. More storms look to develop over southwest Kansas which would move eastward, and could reach central and south central Kansas after 10 PM. Very large hail, damaging winds, and a tornado would be possible with this activity. In addition, thunderstorms will develop over southwest Nebraska then track east southeast tonight. The storms will evolve into a line of storms with the primary risk being damaging winds of 60 to 80 mph, and heavy rainfall. This line of storms could impact central Kansas late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A cold front will move across the area Thursday afternoon into Thursday evening. Locations generally along and southeast of the Kansas Turnpike will have the greatest risk of severe storms. Severe storms appear likely with golfball to tennis ball size hail, damaging winds of 60-70 mph, and perhaps a tornado or two. Heavy rainfall and localized flooding will also be possible. More rounds of storms will be possible for Sunday through Tuesday across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, May 26, 4:25 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 5 SW RUSSELL 38.84N 98.92W
05/26/2021 E1.25 INCH RUSSELL KS EMERGENCY MNGR
60 MPH WINDS WERE ALSO REPORTED ALONG WITH AN UPROOTED
TREE.
&&
CWHLocal storm report, May 26, 4:28 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND GST 3 S RUSSELL 38.84N 98.85W
05/26/2021 E60 MPH RUSSELL KS EMERGENCY MNGR
DIME SIZED HAIL ALSO REPORTED ALONG WITH VERY HEAVY RAIN.
&&
CWHLocal storm report, May 26, 4:44 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL RUSSELL 38.89N 98.85W
05/26/2021 E1.50 INCH RUSSELL KS FIRE DEPT/RESCUE
&&
CWHLocal storm report, May 26, 4:50 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL RUSSELL 38.89N 98.85W
05/26/2021 M1.75 INCH RUSSELL KS PUBLIC
VIA SOCIAL MEDIA PIC.
&&
CWHLocal storm report, May 26, 5:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TORNADO 6 NNW CLAFLIN 38.60N 98.58W
05/26/2021 BARTON KS TRAINED SPOTTER
VERY BRIEF TOUCHDOWN
&&
CWHLocal storm report, May 26, 5:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO 8 N CLAFLIN 38.64N 98.54W
05/26/2021 BARTON KS LAW ENFORCEMENT
BRIEF TOUCHDOWN FOR LESS THAN ONE MINUTE.
&&
CWHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:06 PM CDT | Special Weather Statement | ICT | Saline | 24 min |
| May 25, 7:50 PM CDT | Special Weather Statement | ICT | McPherson | 25 min |
| May 25, 8:16 PM CDT | Special Weather Statement | ICT | McPherson | 29 min |
| May 26, 5:44 AM CDT | Dense Fog Advisory | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 5 more | 3 hr |
| May 26, 2:28 PM CDT | Special Weather Statement | ICT | Barton | 32 min |
| May 26, 2:46 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 44 min |
| May 26, 2:51 PM CDT | Tornado Warning | ICT | Barton, Russell | 39 min |
| May 26, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 43 min |
| May 26, 3:24 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 36 min |
| May 26, 3:28 PM CDT | Special Weather Statement | ICT | Russell | 32 min |
| May 26, 3:49 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 41 min |
| May 26, 3:57 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 63 min |
| May 26, 4:11 PM CDT | Tornado Warning | ICT | Barton, Russell | 49 min |
| May 26, 4:28 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 32 min |
| May 26, 4:44 PM CDT | Tornado Warning | ICT | Barton, Ellsworth, Russell | 46 min |
| May 26, 4:52 PM CDT | Areal Flood Warning | ICT | Russell | 26 hr |
| May 26, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 47 min |
| May 26, 5:16 PM CDT | Tornado Warning | ICT | Ellsworth | 44 min |
| May 26, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 29 min |
| May 26, 5:44 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 46 min |
| May 26, 6:02 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 28 min |
| May 26, 6:06 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 54 min |
| May 26, 6:19 PM CDT | Tornado Warning | ICT | Ellsworth, Rice | 26 min |
| May 26, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 32 min |
| May 26, 6:41 PM CDT | Tornado Warning | ICT | Ellsworth, Rice | 35 min |
| May 26, 6:59 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 46 min |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.